Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor
2009:75:6;629-630
doi: 10.4103/0378-6323.57739
PMID: 19915258

Cyclophosphamide-induced syndrome of inappropriate antidiuretic hormone secretion

Karthika Natarajan1 , CR Srinivas1 , K Jayachandran2 , R. M. P. L Ramanathan3
1 Department of Dermatology, PSG Hospitals, Peelamedu, Coimbatore, India
2 Department of General Medicine, PSG Hospitals, Peelamedu, Coimbatore, India
3 Department of Pulmonology, PSG Hospitals, Peelamedu, Coimbatore, India

Correspondence Address:
C R Srinivas
Department of Dermatology, PSG Hospitals, Peelamedu, Coimbatore - 641 004, Tamil Nadu
India
How to cite this article:
Natarajan K, Srinivas C R, Jayachandran K, Ramanathan R. Cyclophosphamide-induced syndrome of inappropriate antidiuretic hormone secretion. Indian J Dermatol Venereol Leprol 2009;75:629-630
Copyright: (C)2009 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Pulse therapy with dexamethasone and cyclophosphamide (DCP) is effective in the treatment of pemphigus. The adverse effects of cyclophosphamide include hemorrhagic cystitis, bone marrow suppression, gastrointestinal symptoms and gonadal suppression. We report a 26-year-old female who developed the Syndrome of Inappropriate Antidiuretic Hormone (SIADH) secretion following DCP and subsequently also developed features of disseminated intravascular coagulation (DIC) and secondary septicemia.

A 26-year-old unmarried female with uncontrolled pemphigus vulgaris was administered dexamethasone pulse for three days. Oral steroids were continued since we wanted to avoid antimetabolites, but she continued to develop new vesicles. Eighteen days following admission we administered DCP pulse. One day following DCP she developed malaise, headache, nausea, anorexia and excessive thirst. On evaluation, the patient had severe hyponatremia (117 mEq) with elevated urinary spot sodium and urine osmolality (280 mmol/kg) suggestive of SIADH. She was treated with 3% sodium chloride; however, circulatory volume was not compromised. Simultaneously, the patient developed features of DIC, such as thrombocytopenia, d-Dimer positive and low-normal serum fibrinogen levels that gradually progressed to septicemia and Type I respiratory failure. She required critical care management and was supported with noninvasive ventilator and administered four units of platelets, four units of fresh frozen plasma along with 3% NaC1 for hyponatremia. Five days later, serum sodium reverted to normal, platelets gradually improved and vital parameters settled. She was maintained on prednisolone 1 mg/kg/day after which she stopped developing new vesicles. On review after one month, prednisolone was tapered to 30 mg and the patient is doing well.

Syndrome of inappropriate antidiuretic hormone (SIADH) is characterized by hyponatremia because of dilution of body fluids by an excess of water relative to total solute. [1] If SIADH develops rapidly, it is accompanied by symptoms of water intoxication which include nausea, vomiting, headache, confusion and coma. [1] These occur as osmotic fluid shifts result in cerebral edema and increased intracranial pressure. Inappropriate secretion of the antidiuretic hormone (ADH), also known as vasopressin, due to any cause interferes with renal excretion of water and results in production of concentrated urine and hyponatremia.

Antidiuretic hormone (ADH) is secreted by the posterior pituitary gland. The key action of ADH in the kidney is the insertion of water channels like aquaporin-2 and -3 into the principal cells of the collecting duct, thus increasing the permeability of water. These channels allow free water to be reabsorbed from the collecting duct within the hypertonic renal medulla. In SIADH, the inappropriately elevated level of vasopressin enhances the reabsorption of water, thereby leading to production of concentrated urine, inability to excrete water and consequently hyponatremia. [2] The proposed mechanism by which a drug interferes with the normal secretion and action of ADH depends on the drug. [3] Drugs that stimulate the release of ADH from the posterior pituitary gland include nicotine, phenothiazines and tricyclics. Some drugs increase or potentiate the renal action of ADH. They include desmopressin, oxytocin and prostaglandin synthesis inhibitors. Drugs that cause SIADH by means of mixed or uncertain mechanism of action include chlorpropamide, carbamazepine, cyclophosphamide and vincristine. [3]

Prior to establishing a diagnosis of SIADH, a detailed history should be obtained in order to exclude the numerous disorders capable of causing hyponatremia. These include congestive heart failure, hepatic dysfunction, adrenal insufficiency, renal failure and thyroid diseases. [2] On physical examination, evaluation of the volume status is important as SIADH is characterized by euvolemic hyponatremia. Edema in a hyponatremic patient should lead to the consideration of conditions other than SIADH, such as congestive cardiac failure, cirrhosis and nephrotic syndrome, which present with hypervolemic hyponatremia. Other findings consistent with euvolemia include normal blood pressure, absence of orthostatic instability, moist mucus membranes and normal skin turgor.

We conclude that although DCP is effective, unusual and life-threatening side-effects such as SIADH might occur following DCP.

References
1.
Sridhar GR. Disorders of the Posterior Pituitary. In: API Text Book of Medicine. Editors Shah NS, Anand MP, Acharya VN, Bichile SK, Karnad DR, Kamath SA, et al. 7 th ed. Mumabi: The Association of Physicians of India; 2006; p.1043-1045.
[Google Scholar]
2.
Robertson GL. Disorders of the Neurohypophysis. In: Harrison's Principles of Internal Medicine. Editors Kasper DL, Braunwald E, Fauci AS, Hauser SL, Longo DL, Jameson JL. 16 th ed. New Work: Mc Graw Hill: 2005; p. 2097-2104.
th ed. New Work: Mc Graw Hill: 2005; p. 2097-2104.'>[Google Scholar]
3.
Verbalis JG. Hyponatremia and hypoosmolar disorders. In: Greenberg A, ed. Primer on Kidney Diseases. 2 nd ed. San Diego, Calif: Academic Press; 1998.
[Google Scholar]

Fulltext Views
109

PDF downloads
11
Show Sections